Flash Flood, Bucks
- When
- February 22, 7:37 PM EST to 9:00 PM EST
- Where
- Bucks County, South Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.337, -75.107 (the zone’s center; the record gives no point)
A large swath of moderate to heavy rain with embedded thunderstorms moved across Southeast Pennsylvania during the mid-day and afternoon on the 22nd. Rainfall totals averaged around half of an inch per hour during the thunderstorms and storm totals across Bucks County averaged around two inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A large swath of moderate to heavy rain with embedded thunderstorms moved across Southeast Pennsylvania during the mid-day and afternoon on the 22nd. Rainfall totals averaged around half of an inch per hour during the thunderstorms and storm totals across Bucks County averaged around two inches. The combination of the heavy rain and melting snow produced widespread roadway flooding and ponding of water in poor drainage areas as well as some basement flooding. It also produced flooding along the Neshaminy Creek. Flooding along the Neshaminy Creek was exacerbated by ice jams. In Middletown Township, flooding along the Neshaminy Creek spread into homes on Bridle Drive. The creek exceeded its banks by as much as 100 feet. In Bristol Township, a bridge deck collapsed over a small creek that joins the Indian Creek and Plumbridge sections of the township. Creek flooding forced the closure Chinquapin Road in Northampton Township. Poor drainage flooding also caused road closures in Bensalem, Lower Makefield and Upper Southampton Townships. The Neshaminy Creek at Langhorne was above its 9 foot flood stage from 737 p.m. EST on the 22nd through 131 a.m. EST on the 23rd. It crested at 11.18 feet at 830 p.m. EST as an ice jam contributed to the flooding. Storm totals included 2.37 inches in Neshaminy Falls, 2.27 inches in Fricks, 2.16 inches in Perkasie, 2.13 inches in Bristol, 1.71 inches in Springtown and 1.40 inches in New Hope. The low pressure system responsible for the heavy rain developed along the Gulf Coast States on the 21st and moved northeast into the Tennessee Valley the morning of the 22nd and into Pennsylvania the morning of the 23rd. The strongest surge of warm, unstable air preceding its warm front occurred during the day on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 4:50 PM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EST SAT FEB 22 2003
FLOODING HAS OCCURRED OVER PORTIONS OF THE FA AWAY FROM THE NWRN
ZONES...MODELS SHOW STILL ANOTHER SHOT AT PCPN OVER MOST IF NOT ALL OF
FA THIS EVENING AND SOME INDICATION THAT INSTAB ALOFT NOT OVER
WITH YET. NOT SEEING MUCH IN THE WAY OF CONVECTION UPSTREAM ON RADAR
EXCEPT FOR SERN COASTAL SECTIONS...BUT WITH MODEL INDICATIONS WILL
CARRY AN EVENING PERIOD OF RAIN (OR DRIZZLE NW) WITH A SLGT CHC OF A
TSTM (EXCEPT NW). THEN MODELS SHOW SOME SHRA ACTIVITY LIKELY AS THE CFP
APPROACHES TOWARD DAYBREAK. ALSO SHOW MORE INSTAB AROUND THAT
TIME...BUT GIVEN TIME OF DAY OPTED TO LEAVE OUT ANY THUNDER. WITH
FLOODING OCCURRING...AND A BIT MORE RAIN EXPECTED...DECIDED TO CONT THE
FLOOD WATCH ALL ZONES...ALTHOUGH IN THE NWRN ZONES THE CHANCE OF
FLOODING IS RELATIVELY MINIMAL.
TMRW OUR DECISION TREE ON WINDS IS COMING UP JUST SHORT OF HIGH WIND
WARNING CRITERIA...BUT WITH A NEG TILT TROF COMING THROUGH AT H5...NEAR
DRY ADIABATIC CONDITIONS IN THE AFTERNOON AND H9 AND H8 WINDS THAT TIME
IN THE AREA OF 55 TO 65 KTS ON THE ETA...AND 3 HR PRES RISES IN EXCESS
OF 6 MB HAVE DECIDED TO KEEP THE WATCH GOING. WILL LET THE MIDNIGHT
SHIFT DECIDE ON THE WARNING/ADVISORY. AM EXPECTING THIS EVENT TO OCCUR
IN THE AFTERNOON...THINK THERE IS TIME FOR A LOOK AT ONE MORE RUN. HAVE
FCST SUSTAINED WINDS JUST INTO THE WARNING CRITERION AND HAVE MENTIONED
HIGHER GUSTS.
AFTER THAT...FCST WAS CLOSE TO CONTINUITY. WINDS EVENTUALLY WILL
DIMINISH SUNDAY NIGHT AND PERHAPS A LTL RADIATING WILL OCCUR UNDER
MAINLY CLEAR SKIES...BUT NOT ENOUGH TO CUT COLDER GUIDANCE. IMPULSE
APPROACHING ON MONDAY DOES NOT LOOK VERY OMINOUS RIGHT NOW. SYSTEM
TOWARD MID TO END OF WORK WEEK LOOKS SIMILAR TO PREV RUN...LOOKING LIKE
MUCH OF THE FA WILL STAY ON THE MILD SIDE OF IT.
FCSTID = 45
MPO 36 39 13 31 / 100 70 0 50
ABE 36 39 19 34 / 100 70 0 40
RDG 36 41 20 36 / 100 70 0 40
PHL 40 46 23 40 / 100 50 0 40
12N 36 39 17 32 / 100 70 0 50
SMQ 38 44 21 37 / 100 70 0 40
TTN 39 45 23 38 / 100 70 0 40
MIV 43 51 18 43 / 100 50 0 40
ACY 44 54 26 43 / 100 50 0 40
ILG 40 46 23 40 / 100 50 0 40
DOV 44 51 22 45 / 100 50 0 40
GED 44 55 22 45 / 100 50 0 40
ESN 44 51 22 45 / 100 50 0 40
.PHI...
DE...HIGH WIND WATCH FOR SUNDAY DEZ001>003.
FLOOD WATCH FOR TONIGHT DEZ001>004.
MD...HIGH WIND WATCH FOR SUNDAY MDZ008-012-015-019>020.
FLOOD WATCH FOR TONIGHT MDZ008-012-015-019>020.
NJ...HIGH WIND WATCH FOR SUNDAY NJZ001-Z007>010-012-013-015>023-027.
FLOOD WATCH FOR TONIGHT NJZ001-007>010-012>027.
PA...HIGH WIND WATCH FOR SUNDAY PAZ054>055-060>062-067>071.
FLOOD WATCH FOR TONIGHT PAZ054>055-060>062-067>071.
MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES.
NYYDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540 AM EST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY DENSE FOG WILL LOCALLY LOWER VISIBILITIES TO NEAR ZERO DURING THE MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1100 AM. SEE THE ADVISORY PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION. A SIGNIFICANT RAIN EVENT IS EXPECTED FOR TODAY AND TONIGHT...AND COMBINED WITH THE WIDESPREAD SNOWPACK...MAY PRODUCE FLOODING PROBLEMS. AS A RESULT A FLOOD WATCH IS IN EFFECT. SEE OUR FLOOD WATCH PRODUCT...FFAPHI...FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR STRONG DAMAGING WINDS EXISTS ON SUNDAY AS THE MAJOR STORM SYSTEM AFFECTING OUR REGION MOVES UP TOWARD NEW ENGLAND. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY. SEE THE WATCH PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT IF FLOOD WARNINGS ARE ISSUED. SZATKOWSKI
The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347261, 5347262.